Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 86, NWS Topeka, KS

May 30, 2022Geary County, Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 30, 2022, 5:45 PM CDT for Geary County, Morris County, Wabaunsee County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2022, 5:45 PM CDT (22:45 UTC)
Expired
May 30, 2022, 6:15 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Geary County, KS, Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 5:23 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:33 PM CDT, 12 minutes earlier.

Area forecast discussion, May 30, 5:33 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
533 PM CDT Mon May 30 2022

.UPDATE...
Issued at 531 PM CDT Mon May 30 2022

A Tornado Watch has been issued for all but far north central
Kansas. Storms continue to fire and intensify along a dry line
across central Kansas. Another round of storms is likely later
tonight along a cold front that will move from northwest to
southeast across the area and eventually stall out across east
central Kansas.

&&

.DISCUSSION...
Issued at 232 PM CDT Mon May 30 2022

Key Messages:

- Windy conditions continue this afternoon

- Severe storms possible this evening and overnight

- Additional severe storms are possible Tuesday

- Locally heavy rainfall could lead to flooding tonight through
  Wednesday

Mid-level trough over the Nebraska panhandle keeping the main axis
of large-scale ascent to the north and west of the forecast area. A
tight pressure gradient remains across northeast Kansas with windy
conditions persisting this afternoon. The Wind Advisory for the
eastern two-thirds of the forecast area will continue through 4pm
when the low-level winds begin to weaken. Satellite imagery shows a
line of cumulus that depicts the current location of the dryline,
extending from MYZ to Chapman and then into south central Kansas.
Cumulus has become more agitated within the past hour and some
radar returns have appeared, although no lightning has been
detected. Mesoanalysis from SPC shows a corridor of 2000-3000 J/kg
of SBCAPE with minimal, and still eroding, CIN, so deep
convection may occur earlier than previously expected. With a lack
of upper-level support, storms will need convergence along the
dryline and dryline circulation to acquire a sustained updraft.
Uncertainty remains on how capped the atmosphere and how strong
the dryline circulation is and, thus, when severe storms may
initiate and what the coverage of storms will look like. Given
current satellite and radar trends, it is possible that storms are
more widespread in coverage as opposed to just a few isolated
storms. Forecast hodographs show good clockwise curvature in the
lowest 2km or so before the hodographs straightens out with some
indication of a veer-back-veer wind profile, which could lend to
storm splits and competing updrafts. Low-level hodographs become
more curved as the low-level jet increases after sunset tonight.
With all of that said, any storm that does develop this afternoon
and evening ahead of the dryline will have a high probability of
being supercellular given 60+ kts of effective shear and 1500-2000
J/kg of MLCAPE. These storms will have the potential to quickly
become severe and produce large to very large hail, damaging wind
gusts, and even a tornado.

The cold front catches up to the dryline late this evening and
overnight with increased lift along the boundary allowing for
additional convection to develop. The environment would still
support severe storms, however, these storms would likely congeal
into line segments or clusters quickly making damaging winds gusts
and large hail the main hazards. Flooding is also possible with
multiple rounds of storms if the same locations are impacted.

Tuesday's storms will depend heavily on how tonight's storms evolve
and where any boundaries set up during the afternoon and evening.
Current progs have the surface boundary along or southeast of
Interstate 35 by mid afternoon. The 850mb front hangs around east-
central Kansas through the evening allowing for shower and
thunderstorms to continue in this area through the evening and into
Wednesday. Storms tomorrow afternoon and evening could be severe
with damaging winds, large hail, and locally heavy rainfall being
the main hazards. A shortwave will eject across the Central Plains
on Wednesday allowing for yet another wave of showers and
thunderstorms to impact the forecast area. PWAT values of 1.5-1.75"
would support high rainfall rates with 1-2" per hour rates possible
with the strongest storms. Flooding will become more of a concern
with each of these rounds of storms especially across east-central
Kansas where recent rains have saturated the grounds.

Drier and cooler air settles in on Thursday as a surface high moves
into the central Plains. Highs in the 70s on Thursday will reach
into the low 80s by the weekend with an ejecting shortwave bringing
more chances for showers and thunderstorms on Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1249 PM CDT Mon May 30 2022

Main aviation concerns involve gusty south winds this afternoon/evening
and the potential for TS to impact terminals. A couple of rounds
of storms are possible; the first being this afternoon/evening
near KTOP/KFOE with additional storms overnight. Confidence in
coverage and timing of storms is on the low end, so will need to
monitor trends. Visibility and cigs could be reduced to MVFR (or
lower) in convection. Winds begin to weaken later this afternoon
before switching to the northwest behind a cold front overnight.
Visibility and cigs could be reduced to MVFR (or lower) in convection.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Jones
DISCUSSION...Flanagan
AVIATION...Flanagan
Hazardous weather outlook, May 30, 5:31 PM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
531 PM CDT Mon May 30 2022

KSZ008-009-020-034-312245-
Republic-Washington-Cloud-Ottawa-
531 PM CDT Mon May 30 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Storms are possible tonight. Damaging wind, frequent lightning and
hail are possible with storms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Repeated rounds of heavy rainfall Tuesday through Wednesday night
could lead to the redevelopment of flooding for areas that remain
saturated from recent rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

KSZ010>012-021>024-026-035>040-054>056-058-059-312245-
Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Jefferson-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-
Franklin-Coffey-Anderson-
531 PM CDT Mon May 30 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A Tornado Watch has been issued until 1 AM. See weather.gov/TOP
for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe storms are possible Tuesday afternoon and evening across
northeast and east central Kansas mainly southeast of a Council
Grove to Hiawatha line.

Repeated rounds of heavy rainfall Tuesday through Wednesday night
could lead to the redevelopment of flooding for areas that remain
saturated from recent rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 30, 5:17 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
517 PM CDT Mon May 30 2022

KSZ022>024-038-302245-
Wabaunsee-Pottawatomie-Riley-Jackson-
517 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of southeastern Riley,
northwestern Wabaunsee, southeastern Pottawatomie and southwestern
Jackson Counties through 545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvue, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wamego, St. Marys, Belvue and Emmett.

This includes Interstate 70 between mile markers 317 and 328.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3899 9638 3907 9649 3950 9599 3939 9579
TIME...MOT...LOC 2216Z 231DEG 46KT 3919 9617

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CP
Special weather statement, May 30, 5:40 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
540 PM CDT Mon May 30 2022

KSZ036>038-302315-
Wabaunsee-Geary-Morris-
540 PM CDT Mon May 30 2022

...A strong thunderstorm will impact portions of southeastern Geary,
eastern Morris and southwestern Wabaunsee Counties through 615 PM
CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Council Grove Lake, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Council Grove, Alma, Alta Vista, Dwight, Volland and Council Grove
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 AM CDT for northeastern
and east central Kansas.

&&

LAT...LON 3868 9672 3904 9644 3905 9639 3897 9619
      3858 9653
TIME...MOT...LOC 2240Z 212DEG 47KT 3872 9656

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:32 AM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more13 hr
May 30, 5:17 PM CDTSpecial Weather StatementTOPPottawatomie28 min
May 30, 5:40 PM CDTSpecial Weather StatementTOPMorris35 min
May 30, 5:50 PM CDTSpecial Weather StatementTOPJackson25 min
May 30, 5:59 PM CDTSevere Thunderstorm WarningTOPJackson31 min
May 30, 6:19 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson26 min
May 30, 6:49 PM CDTSevere Thunderstorm WarningTOPLyon, Morris17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.